Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Salt Lake City, UT

June 9, 2006Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 9, 2006, 3:50 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2006, 3:50 PM MDT (21:50 UTC)
Expired
Jun 9, 2006, 4:30 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 119 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:39 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2006-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2006-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 092150
SVRSLC
UTC003-045-092230-
/O.NEW.KSLC.SV.W.0016.060609T2150Z-060609T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT FRI JUN 9 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TOOELE COUNTY IN UTAH...
  WESTERN BOX ELDER COUNTY IN UTAH...

* UNTIL 430 PM MDT.

* AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTHWEST OF LUCIN TO 59 MILES SOUTH OF
  LUCIN...OR ALONG A LINE EXTENDING FROM 48 MILES NORTH OF WENDOVER
  TO 17 MILES SOUTH OF WENDOVER...AND WERE MOVING NORTHEAST AT 25
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WENDOVER AND LUCIN

THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
IF YOU ARE IN THE PATH OF THESE STORMS SEEK SHELTER IMMEDIATELY.

LAT...LON 4155 11404 4043 11404 4067 11361 4178 11359

$$

CB
2 follow-up statements
000 
WWUS55 KSLC 092213
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 PM MDT FRI JUN 9 2006

UTC003-045-092230-
/O.CON.KSLC.SV.W.0016.000000T0000Z-060609T2230Z/
TOOELE UT-BOX ELDER UT-
413 PM MDT FRI JUN 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS 
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 18 MILES SOUTHEAST OF LUCIN TO 54 MILES SOUTH OF 
LUCIN...OR ALONG A LINE EXTENDING FROM 37 MILES NORTHEAST OF 
WENDOVER TO 18 MILES SOUTHEAST OF WENDOVER...MOVING EAST AT 25 
MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR UTAH.

LAT...LON 4155 11404 4043 11404 4067 11361 4178 11359

$$

CB
000 
WWUS55 KSLC 092227
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 PM MDT FRI JUN 9 2006

UTC003-045-092235-
/O.EXP.KSLC.SV.W.0016.000000T0000Z-060609T2230Z/
TOOELE UT-BOX ELDER UT-
425 PM MDT FRI JUN 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES EXPIRES AT 430 PM MDT...

THE LINE OF THUNDERSTORMS IN WESTERN BOX ELDER AND NORTHWESTERN 
TOOELE COUNTIES HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER THE LINE 
WILL CONTINUE TO PRODUCE VERY HEAVY RAIN AND LOW VISIBILITY AS IT 
MOVES EAST FOR THE NEXT HOUR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR UTAH.

LAT...LON 4155 11404 4043 11404 4067 11361 4178 11359

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:55 AM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 9, 10:55 AM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 AM MDT FRI JUN 9 2006

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL BE OVER THE AREA TODAY. A
COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST THIS AFTERNOON
AND THEN SWEEP ACROSS NORTHERN PORTIONS OF THE AREA TONIGHT. AN
UPPER RIDGE WILL BUILD BACK OVER THE REGION DURING THE WEEKEND.

&&

.DISCUSSION...A COUPLE OF SHORTWAVE TROUGHS EVIDENT ON WV IMAGERY
ARE MOVING ACROSS THE CWA THIS MORNING. THE FIRST FEATURE PRODUCED
PERIODS OF HEAVY RAIN ALONG THE WASATCH FRONT AND WASATCH MOUNTAINS
THIS MORNING AND IS CURRENTLY AFFECTING EXTREME NORTHEAST UTAH AND
SOUTHWEST WYOMING...ALTHOUGH THERE ARE STILL SOME TRAILING SHOWERS
OVER JUST EAST OF THE SALT LAKE VALLEY AREA. MOST OF THE PRECIP
ASSOCIATED WITH THIS DISTURBANCE SHOULD EXIT THE AREA BY EARLY
AFTERNOON. THE SECOND FEATURE IS CURRENTLY MOVING INTO THE WESTERN
UTAH DESERTS FROM NEVADA. THIS WAVE IS EXPECTED TO TRACK IN A MORE
NORTHERLY DIRECTION AS A TROUGH OVER THE PACIFIC NORTHWEST DIGS.
HOWEVER...IT STILL LOOKS LIKE IT IS ON TRACK TO IMPACT AT LEAST THE
NORTHERN WASATCH FRONT...IF NOT THE SALT LAKE VALLEY. A JET STREAK
MOVING INTO WESTERN UTAH IS HELPING TO ORGANIZE AND SUSTAIN THE
CONVECTION.

ACTIVITY SHOULD WANE A BIT OVER THE WEST BEHIND THE SECOND
WAVE...BUT THE FOCUS WILL SHIFT MORE TOWARDS THE EAST AS THE JET
STREAK MOVES OVER THAT AREA. STILL SEEING FAIRLY HIGH PRECIPITABLE
WATER THERE...OVER 0.8 INCHES MOST AREAS PER GOES-DERIVED IMAGERY.
HAVE BUMPED UP POPS A BIT FOR TODAY AS A RESULT...MAINLY CENTRAL AND
EASTERN PORTIONS. GIVEN THE MOISTURE AND JET SUPPORT...ISOLATED
SEVERE NOT OUT OF THE QUESTION FOR TODAY. THE EXTREME SOUTH MAY SEE
ISOLATED CONVECTION THIS AFTERNOON WITH THE TAIL END OF THE JET
STREAK.

THE TROUGH OVER THE PACIFIC NORTHWEST WILL SEND A COLD FRONT ACROSS
THE AREA LATE THIS EVENING. THE FRONT LOOKS TO MAKE IT THROUGH ABOUT
THE NORTHWESTERN THIRD OF UTAH BEFORE STALLING OUT AND WEAKENING.
EXPECT TO SEE A LINE OF THUNDERSTORMS DEVELOP NEAR THE BOUNDARY.
AS THE FRONT WEAKENS...PRECIP LOOKS TO TAPER OFF BY TOMORROW
AFTERNOON. A WARMER AND DRIER SOUTHWEST FLOW THEN RETURNS TO THE
AREA ON SUNDAY.

&&

.AVIATION...AN AREA OF THUNDERSTORMS OVER THE WEST DESERTS COULD
IMPACT THE KSLC TERMINAL BEGINNING NEAR 18Z. EXPECT PERIODS OF MVFR
VIS AND CIGS WITH THESE STORMS. THESE STORMS COULD STRENGTHEN AND
PRODUCE STRONG WIND GUSTS...WITH A 10 PERCENT CHANCE THAT THESE
GUSTS WILL EXCEED 40KTS AT THE KSLC TERMINAL THROUGH AROUND 22Z.
OUTSIDE OF THUNDERSTORMS...SOUTH WINDS OF 15-20KTS ARE EXPECTED TO
PREVAIL TODAY.

&&

.FIRE WEATHER...DRIER AIR WILL MIX INTO SOUTHWEST UTAH THIS AFTERNOON
AND EVENING. WARM AIR MASS IN PLACE SHOULD RESULT IN CRITICAL FIRE
WEATHER CONDITIONS WHEN DEWPOINTS LOWER AND AT THE SAME TIME
SOUTHWEST WIND GUSTS TO 30 MPH OCCUR AHEAD OF THE APPROACHING
PACIFIC TROUGH. THIS MAY TAKE UNTIL THE 22-03Z TIME FRAME AS
CONSEQUENCE SHORT WAVE EJECT FROM THE MEAN UPPER TROUGH DROPPING
INTO NORTHERN NEVADA. ISOLATED THUNDERSTORMS ARE STILL POSSIBLE IN
THE WARNING AREA ESPECIALLY ZONE 434...435...440...437 WHICH COULD
HAVE WETTING RAIN. SUFFICIENT MOISTURE AND WEAK INSTABILITY REMAINS
IN THESE AREAS BEFORE THE STRONGER DRYING ARRIVES EARLY THIS EVENING.

FOR THE NORTH... SECONDARY SHORT WAVE TROUGH NEAR CENTRAL NEVADA
BORDER WILL SEND ANOTHER WAVE OF CONVECTION ACROSS NORTHWEST UTAH
NEAR MIDDAY...THEN A BREAK MID TO LATE AFTERNOON. COLD FRONT THAT
ARRIVES MID EVENING OVER THE GSL WILL DROP INTO WEST CENTRAL UTAH
AND DRAG A LINE OF THUNDERSTORMS INTO THAT REGION. LOW LEVEL COLD
FRONT WILL STALL OVER NORTH CENTRAL UTAH NEAR DUGWAY EARLY SATURDAY.
EXPECT WETTING RAINS AND LOCALLY HEAVY RAIN IN NORTHERN WITH MIDDAY
WAVE AND WITH THE COLD FRONT THIS EVENING AND OVERNIGHT. EASTERN
UTAH SHOULD FILL IN WITH SCATTERED THUNDERSTORMS THIS AFTERNOON.

&&

.HYDRO...PERIODS OF HEAVY RAIN WILL CONTINUE OVER PORTIONS OF
NORTHERN UTAH THROUGH THIS EVENING. THE ADDITIONAL RAIN TODAY MAY
LEAD TO FLOODING IN AREAS SATURATED BY LAST EVENINGS RAINFALL. IN
ADDITION...RIVERS ARE QUITE HIGH DUE TO ONGOING SNOWMELT. STEEP
TERRAIN ALONG THE WASATCH FRONT...AREAS OF RECENT MUD/DEBRIS FLOWS
AND AREAS BURNED BY WILDFIRES IN THE LAST FEW YEARS ARE OF
PARTICULAR CONCERN FOR TODAY. A FLASH FLOOD WATCH REMAINS IN EFFECT.

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON FRIDAY TO 9 PM FRIDAY FOR UTZ434-
     435-437 AND 439>441.

     FLASH FLOOD WATCH UNTIL 9 PM FRIDAY FOR UTZ002-UTZ003-UTZ004-
     UTZ006-UTZ007-UTZ008.

WY...NONE.
&&

CHENG/TARDY
Hazardous weather outlook, Jun 9, 3:00 PM MDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT FRI JUN 9 2006

UTZ001>021-WYZ021-101300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
300 PM MDT FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS UTAH AND
EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

A MOIST AIRMASS OVER THE OUTLOOK AREA WILL LEAD TO WIDESPREAD
SHOWERS AND THUNDERSTORMS TODAY. LOCAL HEAVY RAIN...HAIL AND STRONG
WINDS ARE POSSIBLE OVER NORTHERN AND CENTRAL UTAH. FOR SOUTHERN
UTAH...THE AIRMASS WILL DRY TODAY WITH BREEZY SOUTHWEST WINDS. THIS
WILL LEAD TO SEVERE FIRE WEATHER CONDITIONS. SEE APPROPRIATE WATCHES
AND WARNINGS IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DRY SOUTHWEST FLOW WILL BE OVER THE OUTLOOK AREA FOR THE WEEKEND
AND NEXT WEEK. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL WITH
LITTLE OR NO RAINFALL. SEVERE FIRE WEATHER CONDITIONS WILL BE
POSSIBLE AGAIN ON SATURDAY OVER SOUTHERN UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:22 PM MDTSevere Thunderstorm WarningSLCSanpete, Utah, Wasatch23 min
Jun 8, 8:59 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake31 min
Jun 8, 9:37 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit38 min
Jun 8, 10:26 PM MDTFlash Flood WarningSLCSalt Lake6 hr
Jun 9, 4:16 AM MDTFlash Flood WatchSLC17 hr
Jun 9, 2:10 PM MDTSevere Thunderstorm WarningSLCJuab, Sanpete, Utah35 min
Jun 9, 2:43 PM MDTSevere Thunderstorm WarningSLCUtah32 min
Jun 9, 2:46 PM MDTSevere Thunderstorm WarningSLCCarbon29 min
Jun 9, 3:20 PM MDTRed Flag WarningSLC30 hr
Jun 9, 3:28 PM MDTSevere Thunderstorm WarningSLCCarbon32 min
Jun 9, 3:33 PM MDTSevere Thunderstorm WarningSLCJuab42 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.